Stevens Johnson Syndrome Symptoms
Stevens-Johnson Syndrome is a potentially deadly skin disease that usually results from a drug reaction. Another form of the disease is called Toxic Epidermal Necrolysis, and again this usually results from a drug-related reaction. Drugs that have been linked to Stevens-Johnson Syndrome include NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics. In some cases, the condition is caused by a bacterial infection, and in many cases there is no known cause for the onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis.
Stevens-Johnson Syndrome can affect any age group. However, it occurs most commonly in older people, and this could be because older people tend to use more of the drugs associated with the disease and are therefore collectively more at risk from the disease. People that have AIDS are also at an increased risk of contracting Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. Those in the higher risk groups are urged to remain vigilant for any signs of these skin diseases, and are also advised to remain well informed about the symptoms that could indicate the presence or onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis.
Symptoms of Stevens-Johnson Syndrome / Toxic Epidermal Necrolysis:
Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can start with non-specific symptoms such as:
This is usually followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. Blisters then form across the body in places such as the nose, moth, eyes, and genital areas, and the mucous membrane becomes inflamed. With some people the nails and hair begin to come out as well. In the case of Toxic Epidermal Necrolysis patients, the skin can start to come away in sheets leaving exposed flesh that could be likened to serious burning and is very susceptible to infection.
Both of these disease variations are potentially deadly. In drug related cases, the symptoms for both diseases can take one or two weeks to manifest from the first time the patient takes the drug.
Treatment for Stevens-Johnson Syndrome / Toxic Epidermal Necrolysis
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are very serious, potentially deadly conditions and have to be treated accordingly. Firstly, the cause of the condition has to be identified if possible. So, if the cause if drug related, doctors can stop the drug immediately. In the case of a new infection on top of the condition or a bacterial infection, doctors may use a suitable antibiotic. In severe cases, the patient is treated in a burns unit. Patients have to be treated in meticulously hygienic environments to alleviate the risk of further infection, which could result in death. In cases where the patients has lost a lot of fluid through seeping areas where the skin has come away, intravenous fluid replacement may be required. The hospital may also use topical and oral corticosteroids to treat affected areas.